Duke Mathematical Journal

A metric interpretation of reflexivity for Banach spaces

P. Motakis and T. Schlumprecht

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We define two metrics d1,α and d,α on each Schreier family Sα, α<ω1, with which we prove the following metric characterization of the reflexivity of a Banach space X: X is reflexive if and only if there is an α<ω1 such that there is no mapping Φ:SαX for which cd,α(A,B)Φ(A)Φ(B)Cd1,α(A,B)for allA,BSα. Additionally we prove, for separable and reflexive Banach spaces X and certain countable ordinals α, that max (Sz(X),Sz(X))α if and only if (Sα,d1,α) does not bi-Lipschitzly embed into X. Here Sz(Y) denotes the Szlenk index of a Banach space Y.

Article information

Source
Duke Math. J., Volume 166, Number 16 (2017), 3001-3084.

Dates
Received: 2 May 2016
Revised: 3 April 2017
First available in Project Euclid: 21 September 2017

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1505959221

Digital Object Identifier
doi:10.1215/00127094-2017-0021

Mathematical Reviews number (MathSciNet)
MR3715804

Zentralblatt MATH identifier
06812214

Subjects
Primary: 46B03: Isomorphic theory (including renorming) of Banach spaces
Secondary: 46B10: Duality and reflexivity [See also 46A25] 46B80: Nonlinear classification of Banach spaces; nonlinear quotients

Keywords
metric characterization of Banach spaces reflexivity Szlenk index Schreier families

Citation

Motakis, P.; Schlumprecht, T. A metric interpretation of reflexivity for Banach spaces. Duke Math. J. 166 (2017), no. 16, 3001--3084. doi:10.1215/00127094-2017-0021. https://projecteuclid.org/euclid.dmj/1505959221


Export citation

References

  • [1] D. E. Alspach and S. A. Argyros, Complexity of weakly null sequences, Dissertationes Math. (Rozprawy Mat.) 321 (1992).
  • [2] D. E. Alspach, R. Judd, and E. Odell, The Szlenk index and local $\ell_{1}$-indices, Positivity 9 (2005), 1–44.
  • [3] S. A. Argyros and I. Gasparis, Unconditional structures of weakly null sequences, Trans. Amer. Math. Soc. 353 (2001), 2019–2058.
  • [4] S. A. Argyros, V. Kanellopoulos, and K. Tyros, Higher order spreading models, Fund. Math. 221 (2013), 23–68.
  • [5] K. Ball, The Ribe programme, Astérisque 352 (2013), 147–159, Séminaire Bourbaki 2011/2012, no. 1047.
  • [6] F. Baudier, Metrical characterization of super-reflexivity and linear type of Banach spaces, Arch. Math. (Basel) 89 (2007), 419–429.
  • [7] F. Baudier, N. J. Kalton, and G. Lancien, A new metric invariant for Banach spaces, Studia Math. 199 (2010), 73–94.
  • [8] F. Baudier and S. Zhang, ($\beta$)-distortion of some infinite graphs, J. Lond. Math. Soc. (2) 93 (2016), 481–502.
  • [9] B. T. Bossard, An ordinal version of some applications of the classical interpolation theorem, Fund. Math. 152 (1997), 55–74.
  • [10] J. Bourgain, A metric interpretation of superreflexivity in Banach spaces, Israel J. Math. 56 (1986), 222–230.
  • [11] J. Bourgain, V. Milman, and H. Wolfson, On type of metric spaces, Trans. Amer. Math. Soc. 294 (1986), 295–317.
  • [12] R. M. Causey, Concerning the Szlenk index, Studia Math. 236 (2017), 201–244.
  • [13] S. J. Dilworth, D. Kutzarova, G. Lancien, and N. L. Randrianarivony, Asymptotic geometry of Banach spaces and uniform quotient maps, Proc. Amer. Math. Soc. 142 (2014), 2747–2762.
  • [14] I. Gasparis, A dichotomy theorem for subsets of the power set of the natural numbers, Proc. Amer. Math. Soc. 129 (2001), 759–764.
  • [15] R. C. James, Weak compactness and reflexivity, Israel J. Math. 2 (1964), 101–119.
  • [16] R. C. James, “Some self-dual properties of normed linear spaces” in Symposium on Infinite Dimensional Topology, Ann. of Math. Stud. 69, Princeton Univ. Press, Princeton, 1972, 159–175.
  • [17] W. B. Johnson, and G. Schechtman, Diamond graphs and super-reflexivity, J. Topol. Anal. 1 (2009), 177–189.
  • [18] A. S. Kechris, Classical Descriptive Set Theory, Grad. Texts in Math. 156, Springer, New York, 1995.
  • [19] B. Kloeckner, Yet another short proof of Bourgain’s distortion estimate for embedding of trees into uniformly convex Banach spaces, Israel J. Math. 200 (2014), 419–422.
  • [20] D. Kutzarova, $k$-$\beta$ and $k$-nearly uniform convex Banach spaces, J. Math. Anal. Appl. 162 (1991), 322–338.
  • [21] G. Lancien, On the Szlenk index and the weak$^{*}$-dentability index, Quart. J. Math. Oxford Ser. (2) 47 (1996), 59–71.
  • [22] M. Mendel and A. Naor, Scaled Enflo type is equivalent to Rademacher type, Bull. Lond. Math. Soc. 39 (2007), 493–498.
  • [23] M. Mendel and A. Naor, “Markov convexity and local rigidity of distorted metrics” in Computational Geometry (SCG’08), ACM, New York, 2008, 49–58.
  • [24] A. Naor, An introduction to the Ribe program, Jpn. J. Math. 7 (2012), 167–233.
  • [25] E. Odell and T. Schlumprecht, Embedding into Banach spaces with finite dimensional decompositions, RACSAM. Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Mat. 100 (2006), 295–323.
  • [26] E. Odell, T. Schlumprecht, and A. Zsák, Banach spaces of bounded Szlenk index, Studia Math. 183 (2007), 63–97.
  • [27] M. Ostrovskii, Embeddability of locally finite metric spaces into Banach spaces is finitely determined, Proc. Amer. Math. Soc. 140 (2012), 2721–2730.
  • [28] M. Ostrovskii, Metric Embeddings: Bilipschitz and Coarse Embeddings into Banach Spaces, De Gruyter Stud. Math. 49, De Gruyter, Berlin, 2013.
  • [29] M. Ostrovskii, On metric characterizations of the Radon-Nikodým and related properties of Banach spaces, J. Topol. Anal. 6 (2014), 441–464.
  • [30] A. Procházka, Linear properties of Banach spaces and low distortion embeddings of metric graphs, preprint, arXiv:1603.00741v2 [math.FA].
  • [31] M. Ribe, On uniformly homeomorphic normed spaces, Ark. Mat. 14 (1976), 237–244.
  • [32] T. Schlumprecht, On Zippin’s embedding theorem of Banach spaces into Banach spaces with bases, Adv. Math. 274 (2015), 833–880.
  • [33] P. Suppes, Axiomatic Set Theory, Dover, New York, 1972.
  • [34] W. Szlenk, The non-existence of a separable reflexive Banach space universal for all separable reflexive Banach spaces, Studia Math. 30 (1968), 53–61.